I have been on clonazepam for 12 yrs. I have been taking 1mg. at night to help with sleep and anxiety related thoughts. I am now trying to stop because I think it was causing more harm than good, and it's been too long. I tapered from 1mg. nightly to .5 mg for a week, then tapered down to 1/4 of a 1mg tablet over a ten day period, and then stopped. I am having terrible problems with my vision, dizziness/motion sickness, slight nausea, light sensitivity and a horrible heavy-headed feeling pushing right out to my ears, and worse at the base of my head/neck. It's very difficult to focus on work (I'm at a computer all day), or even carry on a conversation. I have racing heart, which isn't great since I'm a cardiac patient. I am also sleep deprived. I have been clonazepam free for one difficult week. When will these withdrawal symptoms go away, and are they normal? Should I go back on a tiny dose and taper back off since it looks like I may have tapered too quickly, or do I stick it out? Thanks
Clonazepam 1 mg nightly, 12 yrs, Withdrawal, symptoms advice please!?
Question posted by help-me on 3 March 2011
Last updated on 18 April 2021 by rag27
I am 75 and have been on 1mg of clono for 15 years for seizures. I quit completely 18 days ago. The first thing I noticed was my mental clarity increased. On the negative side I found that each day had a different aspect of withdrawal, none of them terrible, but a bit challenging. Memory loss, nausea and constipation and brain fog with some side dishes thrown in now and then. I found it helpful to stay conscious of these symptoms and remind myself that it was the drug not me. I still have some minor seizures but found I could just wait them out for 5-10 minutes. I found that cannabis was very helpful after careful research for the proper strains. All this has a major impact on your social life and you should plan accordingly. Stay focused on the light at the end of the tunnel.
There is no fix it has to dissipate on it's own I feel the same way you do
Hello! Get professional help from your prescribing doctor. Having worked with benzodiazepine patients who were trying to withdraw I can tell you that this is not something you should attempt to do by yourself.
Hello lovely it sounds like me what u have done but failed miserably . I went and saw a new gp who said right 1mg of clonazepam equals 10mg diazepam so swapped me to that . Then every 2 weeks cut down by 1mg . Running along side they put on propranilol 80mg 3 times a day as it helps with racing heart full heard bursting ears and a tinnitus in one ear that I've never had before another bloody benzo withdrawal. If your still not feeling right ask for mirtazapine 15mg once in the evening to sleep better and now I feel a lot better but still not quite able to work. Are you in the UK thanks Lorraine
I have been on clonazepam 2mg for approx.3 1/2 years and Dr. said take 1/2 for a week and then you will be ok to stop. But I also was on Temazepam 30 mg for insomnia and I still take 1 at night, I am also on Amitriptyline 25 mg 1 at night, and I stopped it about a week ago. Last night I was so desperate for sleep I took a Temazepam and a big hit on nightquil. I was on Mr. Tood’s wild ride until
Around 2:10 A.M. When I got up I was real scared and today I’m like a cat on a tight road. I got into the shower and feel a little better, but my som told me I’m.
Not out of the woods yet and I’m taking a chance by not going to DR. But Dr. no longer here and Can’t see new Dr. until. 2/26/19. Any advice L.M.
Taper could be ok
I take clonaz as needed. I have taken 1 mg every day for the last week and half. I stopped and one day after I got the same symptoms. I eyes are super sensitive to the point where i need to close my eyes to feel better. They feel like they are being shocked and I can't look at anything. My ears feel like they are hearing static and pressure in them and when I look at my ceiling and molding around the ceiling the lines kinda move and wave around. From what i;ve read this is normal and I have experienced this a few times before during withdrawal. I know it goes away as I have experienced it before. I feel like im losing my mind, cold sweats and panic but it goes away. Lasts a day or two for me. Makes me wanna take a pill but stay strong!
Hello lovely if you can phone me on 07800956687 Lorraine I have just done the same as but there is help at home for you if you have a doctor that will keep you on track.I had to get them to phone me regular.I came if work as it was impossible .please phone me I'm on day 11 we can help each other xx
Hey y'all i have been on 1 mg of clonazepam for a year and a month I tapered down to 0.5 for two weeks now I split that in half and I'm doing 0.25 mg for 2 weeks I'm on day 12 of the 0.25 taper is this a good taper schedule? What should I do after the 0.25? My dr didn't tell me what to do after that and he won't answer calls or emails ugh the only withdrawals I have had are muscle pain a little bit of a headache I need advice I'm nervous! Do you think I'll still get bad withdrawals?
Good luck to you, my son has gone off his and is having problems sleeping. He was also on several other things that did not seem to "mix" well. I have been on Clonazepam for about 5 years for restless legs, and am working on weaning off. God Bless and Good luck. Hope all goes well, I will continue to follow.
I am on 6 mg. of clonazapam for the last year. Just started the weaning process. I cut back .05 for a month and continue til we find a good balance. I have had very few symptons of withdrawel. Some aching, slight headache and dizziness which went away after 3 or 4 days. I think some people think it's going to be worse so they make themselves feel worse. Obviously it will take me a long time to get to 2 mg. but this is not that difficult. Good luck!
how are you feeling? I too took clonazepam for 12 years (0.5mg twice a day for 8 years and 0.5mg once a day for the remaining 4 years with the occasional 0.5mg whenever I felt more anxious). I stop taking this medication on January 1st, 2011, and on January 17th, my anxiety was so high I could not go to work for 2 weeks. I had all the symptoms you explained above and a few more that were just wild. After those two weeks went by, I started to feel much better, but not 100% well... Fast forward to today (May, 2012) a year and a half later since my last dosage and I am still feeling some symptoms. Some days are good and then some days or weeks are not. I continue to experience off-balance symptoms, not dizzy, but just off balance similar to when you're on a boat. I feel as if the floor is moving up and down and gives me the stomach feeling one sense when a plane is taking off or landing. I also have pretty bad acid reflux since I stopped taking clonazepam.
I cannot take reflux meds because they all make me extremely anxious 1-3 days after I start taking them - and I've tried about 4 different ones. My nervous system is so sensitive that even a small piece of chocolate gets me super anxious. I also get overwhelmed pretty easily. From what I've read the first year is the worse, the 2nd year and forward are cyclical. Things that help making the anxiety a little more bearable is exercise, listening to relaxation tunes at night, trying to get good sleep and drinking lots of water. I'm hoping that by the end of 2012 my symptoms go away completely at the 2 year mark, my symptoms go away completely.
Take one day at the time... hang in there - time goes fast.
What you are experiencing sounds like typical withdrawls from the benzodiazepine. Clonazepam can last in the body up to 50 hours after the last dose. So you are now through the worst of withdrawls. It will gradually get better over the next few days. I encourage you to hang in there.
Try googling "clonazepam withdrawl" if you would like to read more about this topic.
Good luck and keep in touch,
I hope this may shed a little light on what you are experiencing. I've been taking 2mg clonazepam at night for two years. I also have meniere's disease. Clonazepram is also prescribed for that because it reduces pressure caused by fluid build up in my inner ears. Perhaps after 12 years your fluid level in your middle ears grew dependent on the medication. Now that you are weaning yourself from it, you may have increased fluid build up creating your symptoms.
- Clonazepam uses and safety info
- Clonazepam information for Healthcare Professionals (includes dosage details)
- Side effects of Clonazepam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.